Affine manifolds, SYZ geometry and the “Y” vertex

John Loftin, Shing Tung Yau, Eric Zaslow

Research output: Contribution to journalArticle

17 Scopus citations


We prove the existence of a solution to the Monge-Ampère equation detHess(φ) = 1 on a cone over a thrice-punctured twosphere. The total space of the tangent bundle is thereby a Calabi-Yau manifold with flat special Lagrangian fibers. (Each fiber can be quotiented to three-torus if the affine monodromy can be shown to lie in SL(3, ℤ)∝ℝ3.) Our method is through Baues and Cortés’s result that a metric cone over an elliptic affine sphere has a parabolic affine sphere structure (i.e., has a Monge-Ampère solution). The elliptic affine sphere structure is determined by a semilinear PDE on ℂℙ1 minus three points, and we prove existence of a solution using the direct method in the calculus of variations.

Original languageEnglish (US)
Pages (from-to)129-158
Number of pages30
JournalJournal of Differential Geometry
Issue number1
StatePublished - Jan 1 2005


All Science Journal Classification (ASJC) codes

  • Analysis
  • Algebra and Number Theory
  • Geometry and Topology

Cite this